Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Albuquerque, NM

September 12, 2002Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2002, 4:18 PM MDT for Sandoval County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 4:18 PM MDT (22:18 UTC)
Expired
Sep 12, 2002, 5:00 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 52 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS55 KABQ 122218
SVRABQ
NMC043-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
418 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JEMEZ PUEBLO...OR ABOUT 20 MILES NORTH OF
  BERNALILLO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL SANDOVAL COUNTY 
  OVER RURAL EASTERN SANDOVAL COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3567 10680 3549 10680 3547 10649 3569 10647

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:15 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 12, 3:15 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT THU SEP 12 2002

SFC DEWPTS HAVE DROPPED ACROSS THE NORTHWEST PRECLUDING CONVECTION
THERE. I THINK THE CHANCE OF TSTMS THERE WILL INCREASE THOUGH AS
COLDER AIR ALOFT SPREADS OVER CWA DESTABILIZING THE ATMOSPHERE. WITH
THE UPPER TROF MOVING IN AS WELL AS THE SURFACE FRONT...
THUNDERSTORMS COULD GO ALL NIGHT. RECEIVED A REPORT OF QUARTER SIZE
HAIL FROM MAGDELENA AREA AND THINK WE COULD SEE SOME MORE THESE
REPORTS THE REST OF THE AFTN AND EVENING.

MINUS 10C TO -12C AT H5 TOMMORROW AFTN BASED ON MODEL FCSTS AND THIS
MORNINGS H5 UPPER AIR CHART. DEWPTS STILL IN THE 40S AND 50S ACROSS
UT AND AZ. THUS...EVEN THOUGH IT WILL DRY OUT A LITTLE AT THE
SURFACE...ATMOSPHERE WILL STILL BE QUITE UNSTABLE TOMMORROW.

FOR FRIDAY NIGHT...BACKDOOR WINDSHIFT/FRONT FCST BY ETA. MAKES GOOD
SENSE WITH TROF MOVING SOUTH AND EAST THROUGH THE CENTRAL PLAINS AND
UPPER RIDGE MOVING INTO THE MTNOUS WEST. SFC CHARTS SHOW 40S AND 50S
DEWPTS ALL THE WAY UP INTO SW CANADA THIS AFTN. THINK MNTN OF TSTMS
IN EAST SAT IS GOOD IDEA AND WILL KEEP IT GOING. BY SAT NIGHT...
SUBSIDENCE SPREADS IN FROM THE NW SHUTTING OFF ANY FURTHER SHOT OF
PRECIP. UPPER RIDGE TO DOMINATE SUN...THEN DRY WESTERLY FLOW ALOFT
MON THRU THURS. JWS

ABQ BB 056/076 054/078 055 46332
SAF BB 047/071 045/072 047 46433
TCC BB 057/081 054/076 053 46543

.ABQ...NONE.

In the hours before

Local storm report, Sep 12, 4:12 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 PM     SOCORRO                   NM   1.00 INCH HAIL
09/12/02   SOCORRO

KJ
Local storm report, Sep 12, 4:12 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    SOCORRO                   NM   1.00 INCH HAIL
09/12/02   SOCORRO

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:32 PM MDTSevere Thunderstorm WarningABQGuadalupe28 min
Sep 12, 2:18 PM MDTSevere Thunderstorm WarningABQSocorro42 min
Sep 12, 3:02 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
Sep 12, 3:15 PM MDTSevere Thunderstorm WarningABQSandoval45 min
Sep 12, 3:36 PM MDTTornado WarningABQSandoval39 min
Sep 12, 4:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia35 min
Sep 12, 5:19 PM MDTSevere Thunderstorm WarningABQDe Baca41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.